Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 183, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 30, 2001, 4:09 PM CDT for Wabaunsee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2001, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 30, 2001, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152 WUUS53 KTOP 302109 SVRTOP KSC197-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ESKRIDGE...OR ABOUT 27 MILES WEST OF TOPEKA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... ESKRIDGE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3903 9619 3880 9631 3876 9598 3900 9597
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:36 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 30, 2:36 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT THU AUG 30 2001 PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN CONCERN THIS FORECAST. COLD FRONT PUSHING INTO CWA AT START OF FORECAST PERIOD ALONG WITH SOME UPPER SUPPORT IS THE MECHANISM FOR CONVECTION TONIGHT. BUT SYSTEM SHOULD BE TO OUR SOUTH BY FRIDAY WITH DRY WEATHER THEREAFTER. ANOTHER WAVE APPROACHES FROM THE WEST SATURDAY NIGHT BUT TIMING IS UNCERTAIN AT THIS POINT AND GUIDANCE POPS REMAIN LOW SO WILL KEEP THINGS DRY FOR NOW. REGARDING TEMPERATURES...COOLER READINGS IS THE MAIN STORY. GUIDANCE CONSENSUS AND CURRENT FORECAST ARE CLOSE THROUGH SATURDAY NIGHT SO WILL GO WITH A BLEND OF THOSE TWO INGREDIENTS ON THIS PACKAGE. REGARDING THE EXTENDED...WILL GO DRY EXCEPT ON THURSDAY WHEN A CHANCE CATEGORY WILL BE INCERTED DUE TO RETURNING FLOW. SEASONAL TEMPERATURES ARE EXPECTED WITH A GRADUAL WARMING TREND. .TOP...NONE. 34
In the hours before
Local storm report, Aug 30, 2:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM LAWRENCE KS 60 MPH TSTM GUST
08/30/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.